Phone numbers
Treatment enquiries: 01483 745 066
International callers: +44 (0)1483 745 066

Make An Enquiry

Symptoms of heroin addiction

Heroin is a dangerous, powerful and highly addictive drug, which is known to cause intensely pleasurable effects, including a sense of relaxed euphoria and an elimination of pain. However, misusing this drug can result in a whole host of devastating immediate and long-term consequences.

The signs and symptoms of heroin addiction can vary depending on the method by which you have been abusing this drug, as well as being unique to each individual.

At Life Works in Woking, our highly specialised addiction treatment team are dedicated to helping you to address the physical symptoms of your heroin addiction via our comprehensive medically assisted withdrawal detoxification process, before equipping you with the skills to remain abstinent for life during an intensive programme of individual and group therapy.

The following are among the more common signs and symptoms that may indicate that you or a person that you know is dependent on heroin.

Behavioural/social symptoms of heroin addiction:

  • Frequent absences from work/university
  • Poor performance at work/university
  • Wearing long-sleeved shirts even in warm weather, in an attempt to hide bruises and cuts on the arms as a result of injecting heroin
  • A lack of interest in personal grooming or hygiene
  • Lying or being secretive about your whereabouts and activities
  • Stealing money to pay for heroin
  • Loss of interest in activities, hobbies or events that were once important to you
  • Continuing to use heroin despite the negative impact that this has had on all areas of your life
  • Withdrawal from family and friends, leading to social isolation
  • Only tending to associate with other people who use heroin or other drugs
  • Strained or ruined relationships
  • Financial difficulties
  • Job loss and unemployment
  • Legal problems including arrest and imprisonment

Physical symptoms of heroin addiction:

  • Significant unintentional weight loss
  • Malnutrition
  • Exhaustion and lethargy
  • Watery eyes and runny nose
  • Persistent flu-like symptoms
  • Breathing problems
  • Chest infections
  • Constipation
  • Gastrointestinal problems
  • Bruises, cuts or scabs on your skin
  • Infections on the skin as a result of injecting heroin
  • Uncontrollable itching
  • Sleep problems
  • Damage to the kidneys and liver
  • Hepatitis C and HIV/AIDS as a result of sharing needles
  • Pneumonia and tuberculosis
  • Shortness of breath
  • Constricted pupils
  • Collapsed veins
  • Infection of the heart lining and valve
  • Seizures
  • Blood clots
  • Loss of menstrual cycle in women

Psychological symptoms of heroin addiction:

  • Depression and anxiety
  • Feelings of shame and guilt
  • Extremely low self-esteem
  • Drastic mood swings and unprovoked outbursts of hostility
  • Hopelessness and despair
  • Impaired ability to concentrate or focus
  • Poor judgement
  • Confusion and disorientation
  • Finding that you are unable to stop taking heroin, even though you might want to
  • Inability to stop thinking about when, where and how you will be able to obtain your next ‘fix’
  • Feeling as though heroin has completely taken over your life
Contact Life Works Today

To discuss how the Life Works team can help to support individuals and families dealing with heroin addiction and for further information on treatment and rehabilitation programmes, please call: 01483 745 066 or click here to book a FREE ADDICTION ASSESSMENT.

Paraphernalia related to heroin abuse

In addition to the symptoms above, evidence of paraphernalia related to heroin addiction, including the equipment used when preparing, injecting, smoking or snorting heroin, may indicate that someone you care about is struggling with a harmful addiction. Heroin paraphernalia includes:

  • The possession of needles or syringes, when the individual has no medical condition that requires them
  • Burned silver spoons
  • Plastic bags containing traces of white powder
  • Foil or gum wrappers with burn marks
  • Missing shoelaces, which may be used to tie around injection areas

Symptoms of heroin overdose

An overdose is when the amount or potency of a drug has overwhelmed your body’s ability to process it. Overdosing on heroin is a very real possibility, and every time you use heroin, you are putting yourself at risk. Anyone who demonstrates the following symptoms after misusing heroin may have overdosed, and this should be treated as medical emergency:

  • Pinpoint pupils
  • Shallow or laboured breathing
  • Faint heartbeat
  • Bluish colouration near mouth and/or fingertips
  • Twitches, tremors and spasms
  • Loss of consciousness

This page was reviewed by Steve Clarke, Hospital Director, (MSc, NCFED) in 2019 and is scheduled to be reviewed again in 2021.

Contact Life Works Today

To discuss how the Life Works team can help to support individuals and families dealing with heroin addiction and for further information on treatment and rehabilitation programmes, please call: 01483 745 066 or click here to book a FREE ADDICTION ASSESSMENT.

Contact Us

Call our Enquiry Line

01483 745 066
ENQUIRE ONLINE
Free Addiction Assessment

Book a Free Confidential Assessment with an Addiction Specialist at Life Works.   

01483 745 066
BOOK NOW
Heroin Rehabilitation
Can't find what you're looking for?
Contact us by phone: 01483 745 066 or Make An Enquiry